Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 203, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 7, 2000, 6:31 PM CDT for McCook County, Minnehaha County, Turner County, South Dakota. It was in force for 29 min. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 7, 2000, 6:31 PM CDT (23:31 UTC)
- Expired
- Aug 7, 2000, 7:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties McCook County, SD, Minnehaha County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 30 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:40 PM CDT | Thunderstorm Wind 52 E | Viborg, SD | |
| Aug 7, 6:40 PM CDT | Hail 1 | Montrose, SD | |
| Aug 7, 6:40 PM CDT | Thunderstorm Wind 52 E | Montrose, SD | |
| Aug 7, 6:48 PM CDT | Thunderstorm Wind 57 E | Parker, SD | |
| Aug 7, 6:55 PM CDT | Thunderstorm Wind 61 E | Pumpkin Center, SD | Thunderstorm winds caused power line and tree damage, including 12 inch diameter tree limbs down. |
| Aug 7, 6:55 PM CDT | Hail 0.75 | Pumpkin Center, SD | |
| Aug 7, 7:04 PM CDT | Thunderstorm Wind 52 E | Marion, SD | Thunderstorm winds broke windows in a house, tore shingles off the roof, and caused tree damage. |
| Aug 7, 7:10 PM CDT | Thunderstorm Wind 52 E | Pumpkin Center, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 072332 SVRFSD SDC087-099-125-080000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 631 PM CDT MON AUG 7 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA SOUTHWEST MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 700 PM CDT * AT 631 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 8 MILES SOUTHWEST OF MARION...OR ABOUT 12 MILES WEST OF PARKER...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARION AROUND 640 PM CDT PARKER AROUND 645 PM CDOT MONROE AROUND 650 PM CDT HUMBOLDT...WALL LAKE AROUND 700 PM CDT THIS IS A DANGEROUS STORM...SEEK SHELTER. EXPECT LARGE HAIL AND WINDS GUSTS OVER 60 MPH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:00 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 7, 3:00 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT MON AUG 7 2000 GENERALLY USED A BLEND OF THE NGM AND META FOR THIS FORECAST. LOTS OF PARAMETERS POINTING TO THUNDERSTORMS ACROSS THE CWA TONIGHT WITH SEVERE STORMS EXPECTED. MESO SCALE FEATURES WILL ULTIMATELY DETERMINE THE WORST OF THE SEVERE WEATHER...BUT FOCUS SHOULD BE ALONG THE WARM FRONT FROM CENTRAL SD TO THE SOUTHWESTERN MN BORDER. WILL INCLUDE MENTION OF SEVERE STORMS IN THE ZONES...EXCEPT FOR THE SIOUX CITY AND ADJACENT IA CWA COUNTIES WHERE THE POPS WILL BE KEPT A BIT LOWER WITH BEST ACTION TO THE NORTH OF THEM. FOR NOW I WILL NOT INCLUDE ANY POPS FOR THE FAR EASTERN CWA TUESDAY MORNING...BUT DEPENDING ON THE SPEED OF THE SHORTWAVE THERE MAY BE SOME LINGERING SHOWERS. OTHERWISE...THE CWA WILL BE DRY TUESDAY AND WEDNESDAY. NO LARGE DEPARTURES FROM THE FWC TEMPERATURES. MOST OF THE EXTENDED PERIOD WILL BE DRY. I DROPPED THE EARLIER MENTION OF A CHANCE OF THUNDERSTORMS IN SD FOR FRIDAY AS THE AREA WILL STILL BE CAPPED WITH THE H5 RIDGE. FOR NOW I WILL INCLUDE A CHANCE OF THUNDERSTORMS IN THE WESTERN CWA FOR FRIDAY NIGHT AND SATURDAY. I WENT A FEW DEGREES WARMER THEN THE FMR GUIDANCE FOR MAX TEMPERATURES. .FSD...NONE UMLAND
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:54 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 51 min |
| Aug 7, 5:06 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 24 min |
| Aug 7, 5:30 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 30 min |
| Aug 7, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 33 min |
| Aug 7, 6:05 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner | 40 min |
| Aug 7, 6:16 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 44 min |
| Aug 7, 6:32 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 43 min |
| Aug 7, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.